What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 24, 3:53 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 24, 3:53 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
353 PM EST Thu Dec 24 2020
.SYNOPSIS...
A strong cold front will blast east across NC this evening. Arctic
high pressure will then build across the region Christmas Day
through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Thursday...
...Tornado watch in effect until 10 PM for much of eastern NC and a
Wind Advisory is in effect through 1 AM along and east of I-95...
As of 18Z this afternoon, the elongated area of low pressure was
over and just west of the Appalachians, with the cold front
extending south through GA and into the FL panhandle and north into
the eastern Great Lakes. The warm front has moved through most of
central NC sitting just south and east of the Triad. A line of
showers and thunderstorms with embedded northward moving supercells
continues to move through the Coastal Plain this afternoon. A second
line of storms is over GA and FL, which will move north through the
Carolinas this evening. Confluent moisture advection off the
Atlantic and Gulf will likely increase instability across eastern
and southeastern NC over the next several hours. Forecast soundings
at KFAY and KRWI have SBCAPE of 500-1000 J/Kg with strong shear (0-1
Km 40-50 kts, 0-3 Km 50-60 kts) over eastern NC this evening as the
QLCS moves into the area. The LLJ peaks at around 03Z, with 60-70
kts at 700-800 mb. Instability will be somewhat limited farther west
(especially north and west of the warm front). The cold front, with
its impressive wind fields suggests the treat of widespread damaging
wind gusts in the QLCS to 50kt and the potential for isolated
tornadoes, limited potential over the western Piedmont. The other
issue will be the potential for flooding, both flash and river.
Forecast PWATs at KFAY and KRWI are 1.4-1.6" this evening. Some
locations have already had an inch of rain or more. The additional
rainfall, if heavy enough over an urban area, could result in flash
flooding. Additionally, the runoff from all of this rain will result
in rises along the rivers, with the Neuse River having the greatest
chance to reach minor flood stage.
The upper low over the northern MS Valley will move east into the OH
Valley this evening as the surface low lifts north into NY and the
cold front surges east into central NC around midnight. As the cold
front moves through the area from west to east this evening/tonight,
the convection will shift east-northeast and out of the area
by/around daybreak Christmas morning. Strong cold advection behind
the front will result in a significant drop in temperatures and the
potential for some additional gusty winds. There is also a chance
for a very brief change-over to snow as the precipitation ends and
the cold air rushes in. Confidence is not terribly high but it is
possible. Regardless, no impacts expected. Most, if not all of the
precipitation should be out of the area by daybreak. Lows will
depend heavily on the fropa/caa but for now expect upper 20s to
around 30 degrees NW to mid/upper 30s east.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 200 PM Thursday...
...Cold and blustery conditions Christmas Day with the potential for
a passing snow shower or flurries...
An anomalously deep upper low/trough(-2 to -3 S.D)moving through the
Deep South and SE US Christmas Day and Night will escort in the
coldest air of the season into the Carolinas Christmas Day and
night. In the wake of the cold front that will be moving out into
the Atlantic Christmas morning, a ~1028mb surface high diving into
the Deep South will drive strong cold dry air advection throughout
the day, resulting in very minimal temperature recovery/warming
Christmas day. With the calendar day high likely to occur right
after midnight at most locations, daytime highs are expected to
range from lower/mid 30s NW to upper 30s/near 40 SE, with temps
falling during the afternoon. The strong CAA will also result in
frequent NWLY winds gusts of 20 to 30 mph, strongest in the east,
which will also make it feel even colder, producing wind chills in
the lower/mid 20s NW to lower 30s SE.
Finally, although moisture will be limited and fleeting, the
incredibly strong upper forcing associated with the ~250 meter H5
falls pivoting through the region will be more than enough to
squeeze out what moisture there is, to produce some flurries and/or
passing snow shower by late morning and into the afternoon. No snow
accumulation is expected, but it will be a nice sight as any snow on
Christmas Day is a rarity across central NC.
The wind gusts will abate Christmas evening which will lead us to
the coldest night of the season. Lows in 15-20 north to lower 20s
SE, so bundle up in multiple layers if you plan to be outdoors.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 200 PM Thursday...
After the cold upper trough lifts NE, and out of the region during
the day on Saturday, central NC will be under the influence of quasi-
zonal flow aloft through Tuesday. Temperatures will gradually
moderate to near normal by Sunday and then slightly above normal on
Monday as a moisture deprived cold front moves through the area.
Renewed CAA will in the wake of the cold Monday night through
Tuesday, will lower temps back to near or slightly below normal. The
next chance of precip looks to arrive by late Wednesday and into
Thursday with models indicating the potential a wet CAD event across
the NC Piedmont as another strong/amplified upper trough over the
central US moves into the region. At this time, p-type looks to be
all rain due to the transit nature of the parent high.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 102 PM Thursday...
IFR/MVFR conditions to start the TAF period as widespread rain
showers with embedded thunderstorms track from south to north across
central NC. Expecting a period of potentially severe thunderstorms
spreading from west to east tied to a strong cold front, especially
at RDU/FAY/RWI. The timing is roughly 21Z to 00Z at GSO/INT. Further
east, scattered thunderstorms will exist up to 22Z, with a line of
storms likely developing shortly thereafter at RDU/FAY/RWI, pushing
through by 02Z at RDU/FAY and 06Z at RWI. Ceilings will remain at or
below LIFR at GSO/INT through 03Z, improving to VFR by 08Z.
Elsewhere, IFR/MVFR ceilings, with brief periods of LIFR in
thunderstorms, will improve to VFR by 12Z. Out ahead of the front,
gusty southerly winds up to 30 knots, becoming west-northwest at 15-
25 knots between 04 and 08Z after the cold frontal passage.
Outlook: Beyond 18Z Friday, arctic high pressure and drier weather
will take over, with VFR conditions building across central NC.
Gusty west-northwest winds will persist on Friday up to 30 knots,
decreasing to around 5-10 knots and becoming southwesterly on
Saturday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Friday for NCZ011-027-028-042-043-
078-088-089.
&&
SYNOPSIS...Badgett/MWS
NEAR TERM...KC
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...Kren
Hazardous weather outlook, Dec 24, 2:26 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
226 PM EST Thu Dec 24 2020
NCZ011-027-028-042-043-078-088-089-251930-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
226 PM EST Thu Dec 24 2020
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Damaging wind gusts and a few tornadoes will be possible. The timing
of the severe threat appears to be two fold. The first will arrive
between 300 PM and 600 PM, when the potential for scattered severe
thunderstorms will be possible. The main hazards will be damaging
wind and the threat of tornadoes. Finally, a line of thunderstorms,
capable of producing widespread damaging wind gusts to 60 mph, can be
expected between 700 PM and 1000 PM. This will be the strong cold
front pushing through the region at that time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Very cold air is expected Friday night. Lows will dip to near 20
at most locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007>009-021>025-038>040-073>076-083-084-251930-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
226 PM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
There is a risk of severe thunderstorms late this afternoon and
early evening. An intense line of showers and isolated thunderstorms
will accompany a strong cold front. The timing of the front should
be between 500 PM and 800 PM. Brief wind gusts to 50 to 60 mph will
be possible, along with heavy rainfall as the line moves through. An
isolated tornado will be possible, mainly east of the Triad.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Very cold air will arrive Friday and last into the weekend. Lows in
the teens are expected Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ010-026-041-077-085-086-251930-
Warren-Franklin-Wake-Harnett-Scotland-Hoke-
226 PM EST Thu Dec 24 2020
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Damaging wind gusts and a few tornadoes will be possible. The timing
of the severe threat appears to be two fold. The first will arrive
between 300 PM and 600 PM, when the potential for scattered severe
thunderstorms will be possible. The main hazards will be damaging
wind and the threat of tornadoes. Finally, a line of thunderstorms,
capable of producing widespread damaging wind gusts to 60 mph, can be
expected between 700 PM and 1000 PM. This will be the strong cold
front pushing through the region at that time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Very cold air will arrive Friday and last into the weekend. Lows in
the teens are expected Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Dec 24, 1:17 PM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
117 PM EST Thu Dec 24 2020
NCZ008>010-026-027-041>043-077-078-089-241915-
Nash NC-Johnston NC-Franklin NC-Sampson NC-Vance NC-Harnett NC-
Warren NC-Wake NC-Granville NC-Wayne NC-Wilson NC-
117 PM EST Thu Dec 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WAYNE...NASH...
WARREN...VANCE...NORTHERN SAMPSON...NORTHEASTERN HARNETT...CENTRAL
GRANVILLE...CENTRAL WAKE...WESTERN WILSON...JOHNSTON AND FRANKLIN
COUNTIES UNTIL 215 PM EST...
At 115 PM EST, Doppler radar was tracking a line of strong showers
and isolated thunderstorms along a line extending from 6 miles south
of Wake Forest to 9 miles northwest of Clinton to near Ammon.
Movement was northeast at 45 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Raleigh, Henderson, Smithfield, Clinton, Oxford, Nashville,
Creedmoor, Louisburg, Warrenton and Wilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Doppler radar has indicated weak rotation with a few of these
showers over Sampson county. If the storm rotation strengthens, a
warning may need to be issued. Monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3654 7790 3638 7791 3620 7801 3618 7795
3585 7794 3518 7811 3518 7817 3503 7816
3485 7849 3553 7870 3608 7870 3654 7862
TIME...MOT...LOC 1815Z 204DEG 38KT 3589 7855 3508 7847 3483 7854
10Special weather statement, Dec 24, 2:33 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 PM EST Thu Dec 24 2020
NCZ009>011-026>028-041>043-078-088-089-242030-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Sampson NC-Vance NC-
Warren NC-Wake NC-Halifax NC-Wayne NC-Cumberland NC-Wilson NC-
233 PM EST Thu Dec 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NASH...
WARREN...EASTERN VANCE...SAMPSON...EDGECOMBE...EASTERN CUMBERLAND...
HALIFAX...EAST CENTRAL WAKE...WILSON...JOHNSTON AND FRANKLIN COUNTIES
UNTIL 330 PM EST...
At 231 PM EST, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of
Warrenton to 11 miles northwest of Mount Olive to Bayboro. Movement
was northeast at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Tarboro, Smithfield, Clinton,
Nashville, Louisburg, Warrenton and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Doppler radar has indicated weak rotation with these storms. If the
rotation strengthens, a warning may need to be issued. Monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM EST for central North
Carolina.
LAT...LON 3651 7790 3648 7764 3632 7757 3632 7744
3610 7723 3600 7741 3583 7735 3557 7782
3518 7783 3519 7816 3490 7815 3474 7820
3471 7811 3456 7825 3485 7850 3484 7890
3533 7853 3654 7831 3655 7811 3654 7790
TIME...MOT...LOC 1931Z 205DEG 50KT 3634 7807 3528 7824 3400 7902
10Local storm report, Dec 24, 3:16 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 5 NE SALEMBURG 35.05N 78.44W
12/24/2020 SAMPSON NC EMERGENCY MNGR
UNCONFIRMED REPORT OF A FUNNEL CLOUD AT FIVE
BRIDGE RD AND BEAR SKIN RD, SAMPSON COUNTY,
NC.
&&Special weather statement, Dec 24, 3:37 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
337 PM EST Thu Dec 24 2020
NCZ027-028-043-242100-
Edgecombe NC-Nash NC-Wilson NC-
337 PM EST Thu Dec 24 2020
...STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH...WEST CENTRAL
EDGECOMBE AND WILSON COUNTIES UNTIL 400 PM EST...
At 336 PM EST, Doppler radar was tracking an area of strong
thunderstorm near Wilson, or 19 miles south of Nashville, moving
northeast at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Dortches, Sharpsburg,
Kenly, Lucama, Black Creek and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Doppler radar has indicated weak rotation with these storms. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
A Tornado Watch remains in effect until 1000 PM EST for central North
Carolina.
LAT...LON 3594 7759 3558 7793 3559 7800 3560 7806
3559 7807 3560 7812 3561 7813 3566 7815
3603 7793
TIME...MOT...LOC 2036Z 214DEG 32KT 3569 7798
23Special weather statement, Dec 24, 4:50 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
450 PM EST Thu Dec 24 2020
NCZ089-242245-
Sampson NC-
450 PM EST Thu Dec 24 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SAMPSON COUNTY UNTIL 545 PM EST...
At 449 PM EST, Doppler radar was tracking an area of showers and
strong thunderstorms 9 miles northwest of Harrells, or 13 miles south
of Clinton, moving north at 50 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Clinton, Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 1000 PM EST for central North
Carolina.
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3470 7837 3475 7839
3478 7843 3481 7845 3483 7847 3503 7839
3497 7815 3490 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 2149Z 201DEG 43KT 3481 7834
23Special weather statement, Dec 24, 5:36 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
536 PM EST Thu Dec 24 2020
NCZ011-028-043-078-242330-
Edgecombe NC-Halifax NC-Wayne NC-Wilson NC-
536 PM EST Thu Dec 24 2020
...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT EASTERN
WAYNE...EDGECOMBE...EASTERN HALIFAX AND EASTERN WILSON COUNTIES
UNTIL 630 PM EST...
At 535 PM EST, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Garysburg to
near Bowdens. Movement was northeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Halifax, Mount Olive, Scotland Neck,
Walnut Creek, Enfield, Princeville and Pinetops.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 1000 PM EST for central North
Carolina.
LAT...LON 3609 7729 3600 7741 3593 7736 3583 7740
3557 7782 3543 7783 3538 7780 3518 7783
3515 7789 3519 7802 3518 7809 3643 7759
3640 7754 3634 7759 3632 7757 3632 7744
3624 7738 3621 7738 3616 7727
TIME...MOT...LOC 2235Z 245DEG 15KT 3647 7752 3507 7808
23